New Mexico, 2014

Drought in New Mexico, June 1 to 30, 2014

June 1 to 30, 2014 · NWS ABQ · 40 events in 40 counties and zones

June 2014 was warmer than normal over most of New Mexico. Precipitation was quite varied from non-existent to well below normal in the west to above normal in the east, with central areas having a mixture of near and below normal precipitation.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

June 2014 was warmer than normal over most of New Mexico. Precipitation was quite varied from non-existent to well below normal in the west to above normal in the east, with central areas having a mixture of near and below normal precipitation. Overall, precipitation shortfalls and resultant soil moisture deficits led to a small expansion of extreme drought conditions over far northeast New Mexico. Elsewhere, despite pockets of heavy thunderstorm rainfall, very little change in drought status was observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 31, 10:36 PM MST, 1 hour 24 minutes earlier.

Area forecast discussion, May 31, 10:36 PM MST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1136 PM MDT SAT MAY 31 2014

.AVIATION...
06Z TAF CYCLE
VFR CONDITIONS EXPECTED AT ALL TAF SITES AND MOST AREAS TONIGHT THROUGH
SUNDAY. MID LEVEL CLOUDS AND A FEW SPOTTY SHOWERS OR EVEN A THUNDERSTORM
WILL EXTEND FROM THE CENTRAL HIGH TERRAIN TO THE NORTHEAST PLAINS...
WITH MOVEMENT TO THE EAST. BRIEF AND MVFR CONDITIONS COULD ACCOMPANY
THIS ACTIVITY WHICH SHOULD DISSIPATE BY 08Z TO 10Z. ON SUNDAY
AFTERNOON...ISOLATED DRY THUNDERSTORMS WILL BE CONFINED TO THE
SANGRE DE CRISTO MOUNTAINS AND THE ADJACENT HIGHLANDS AND PLAINS.
WITH LITTLE RAIN...MVFR CIGS ARE NOT EXPECTED BUT GUSTY OUTFLOWS
COULD PRODUCE LOCAL AREAS OF BLOWING DUST.

05

&&

.PREV DISCUSSION...320 PM MDT SAT MAY 31 2014...
.SYNOPSIS...
EXPECT BREEZY AND DRY CONDITIONS WITH FIRE WEATHER CONCERNS ACROSS
MUCH OF THE EASTERN PLAINS SUNDAY. A RIDGE OF HIGH PRESSURE WILL
THEN CROSS MONDAY WITH NEAR RECORD WARMTH FROM RATON TO LAS
VEGAS...SANTA FE...ALBUQUERQUE AND RUIDOSO. THE HEAT MAY STAY ON
THROUGH TUESDAY CENTRAL AND EAST. A COOLING TREND WILL THEN
DEVELOP FROM THE NORTHWEST WEDNESDAY THROUGH THE END OF THE WEEK
AS A SERIES OF UPPER LEVEL TROUGHS CARVE THEIR WAY THROUGH THE
WESTERN UNITED STATES. ONE SUCH TROUGH WILL CAUSE SOUTHWEST WINDS
TO BECOME BREEZY TO WINDY WITH MORE FIRE WEATHER CONCERNS POSSIBLE
TUESDAY AND WEDNESDAY. THEN...A BACK DOOR COLD FRONT IS EXPECTED
TO BRING MOISTURE WITH A CHANCE OF SHOWERS AND THUNDERSTORMS
MAINLY ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN THURSDAY
THROUGH AT LEAST FRIDAY.

&&

.DISCUSSION...
ELEVATED MOISTURE HAS WORKED ITS WAY OVER THE FORECAST AREA FROM
THE SOUTHWEST. THIS SHOULD ENABLE ISOLATED SHOWERS AND
THUNDERSTORMS TO DEVELOP THROUGH TONIGHT MAINLY OVER NORTHERN NM
AS AN UPPER TROUGH BEGINS TO EJECT NORTHEASTWARD FROM THE GREAT
BASIN. DUE TO AN INVERTED V SOUNDING...CELLS WEST OF THE CENTRAL
MOUNTAIN CHAIN SHOULD BE DRY THIS EVENING. WITH 500 MB WINDS IN
THE 20 TO 30 KT RANGE...SURFACE WINDS SHOULD ALSO BE QUITE GUSTY
IN THE VICINITY OF ANY STORMS OR VIRGA SHOWERS.

THE UPPER TROUGH EJECTING FROM THE GREAT BASIN WILL PASS NORTH OF
NM ON SUNDAY CAUSING SW WINDS TO BECOME BREEZY. WITH SEASONABLY
DRY LOW LEVELS...CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE
ACROSS MUCH OF THE PLAINS. TO ADD TO THE FIRE WEATHER
CONCERN...MODELS DEPICT A BACK DOOR COOL FRONT SAGGING INTO NE
AREAS WITH A SLIGHT CHANCE FOR DRY THUNDERSTORMS FROM THE SANGRE
DE CRISTO MOUNTAINS EASTWARD ACROSS THE NE PLAINS SUNDAY AFTERNOON.

A RIDGE OF HIGH PRESSURE WILL CROSS MONDAY WITH NEAR RECORD WARMTH
ACROSS THE NORTH TO SOUTH CENTRAL THIRD OF THE FORECAST AREA.
TEMPERATURES SHOULD CONTINUE TO WARM IN THIS AREA AND ACROSS THE
PLAINS ON TUESDAY AS SOUTHWEST FLOW ALOFT BEGINS TO STRENGTHEN
AHEAD OF ANOTHER UPPER TROUGH. BREEZY TO WINDY CONDITIONS SHOULD
BECOME WIDESPREAD TUESDAY...THEN LINGER THROUGH WEDNESDAY...AS
THIS SECOND UPPER TROUGH PASSES NORTH OF THE AREA. CRITICAL FIRE
WEATHER CONCERNS SHOULD FAVOR SOUTHERN AND EASTERN AREAS.

GFS AND ECMWF INDICATE A BACK DOOR COLD FRONT ON THURSDAY SHOULD
BRING ENOUGH MOISTURE WITH IT TO INCREASE THUNDERSTORM CHANCES
ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN.

44

&&

.FIRE WEATHER...
SOME CRITICAL FIRE WEATHER CONCERNS THROUGH MIDWEEK.

HIGH PRESSURE BUILDING TO THE SOUTH WHILE A LEE SIDE TROUGH
STRENGTHENS ACROSS THE EASTERN PLAINS WILL BRING INCREASING
TEMPERATURES AND WINDS...ESPECIALLY TO EASTERN NEW MEXICO...
SUNDAY THROUGH TUESDAY. HIGH HAINES AND SPOTTY SUPER HAINES
WILL ADD TO THE CRITICAL CONDITIONS.

FIRST THOUGH...WE WILL GET ANOTHER ROUND OF SHOWERS AND STORMS
MAINLY ACROSS THE NORTH THROUGH THIS EVENING. ANYTHING THAT
DEVELOPS WEST OF THE SANGRE DE CRISTO MOUNTAINS WILL BE DRY.
GOOD TO EXCELLENT RH RECOVERY IN THE  EAST TONIGHT BUT FAIR TO
POOR IN THE WEST.

BREEZY CONDITIONS WILL DEVELOP IN NE NM SUNDAY AFTERNOON WHILE
TEMPERATURES CLIMB 5 TO 10 DEGREES HIGHER THAN TODAY...5 TO 15
DEGREES ABOVE NORMAL. HIGH HAINES VALUES WILL MEAN A VERY WARM
AND UNSTABLE AIRMASS ACROSS MUCH OF THE EAST WITH MIN RH VALUES
8 TO 18 PERCENT. THUS WILL ISSUE A FIRE WEATHER WATCH FOR SUNDAY
EARLY AFTERNOON INTO EARLY EVENING FOR OUR FOUR EASTERN ZONES...
103...104...107 AND 108. COVERAGE WILL NOT BE OVER ALL OF THESE
ZONES...BUT FOCUSED FROM AROUND CLINES CORNERS TO CLAYTON.

A WEAK BACK DOOR FRONT WILL INCH SOUTH ACROSS THE EASTERN PLAINS
SUNDAY NIGHT AND BRING A LITTLE COOLING TO THE NE MONDAY. SOME
HIGHER HUMIDITIES AND A DROP IN THE WIND ACROSS THE EAST ALONG
WITH LOW TO MODERATE HAINES NEAR THE TX BORDER WILL MAKE MONDAY
THE ONE DAY OUT OF THE NEXT FOUR WITH MINIMAL CRITICAL FIRE
WEATHER CONCERNS. THERE WILL BE SPOTTY SUPER HAINES MONDAY...MAINLY
IN THE WEST.

TUESDAY AND TO A LARGE EXTENT WEDNESDAY WILL BE THE FOCUS FOR
WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS ACROSS THE EAST AND
SPOTTY CONDITIONS ACROSS THE WEST. CONTINUED WELL ABOVE NORMAL
TEMPERATURES...BREEZY TO WINDY CONDITIONS...VERY LOW HUMIDITIES
AND HIGH TO SUPER HAINES VALUES WILL ALL COMBINE FOR BIG TIME
FIRE WEATHER CONCERNS TUESDAY AND WEDNESDAY. WILL HOLD OFF ON A
FIRE WEATHER WATCH FOR NOW TO AVOID ANY CONFUSION WITH THE ONE FOR
SUNDAY. NIGHT SHIFT MAY BE ABLE TO UPGRADE SUNDAYS WATCH TO A
WARNING THEN ISSUE WATCHES FOR TUESDAY AND MAYBE EVEN WEDNESDAY
IF CURRENT TRENDS CONTINUE.

A BACK DOOR COLD FRONT WILL DROP SOUTH ACROSS THE EASTERN PLAINS
WEDNESDAY NIGHT...BRINGING SOME RELIEF FRO THE HEAT AND VERY DRY
CONDITIONS TO THE NORTHEAST. MEANWHILE A WEAK STORM SYSTEM WILL
BE APPROACHING FROM THE WEST. THIS WILL KNOCK DOWN TEMPERATURES
A LITTLE BIT ELSEWHERE. BUT HIGHS WILL REMAIN ABOVE NORMAL AND
HUMIDITIES EXCEPTIONALLY DRY WITH LONG DURATION SINGLE DIGIT RH
VALUES AND HIGH TO SUPER HAINES VALUES. THE ONE LIMITING FACTOR
TO ANOTHER CRITICAL FIRE DAY COULD BE THE WINDS ON WEDNESDAY.

THE DISTURBANCE WILL CROSS NM THURSDAY INTO FRIDAY ALONG WITH
AN ASSOCIATED SURFACE COLD FRONT...BRINGING ENOUGH COOLER AND
INCREASED MOISTURE TO REDUCE CRITICAL FIRE WEATHER CONCERNS FOR
THE END OF THE WEEK AND INTO NEXT WEEKEND.

CHJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING FOR
THE FOLLOWING ZONES...NMZ103-104-107-108.

&&
Hazardous weather outlook, May 31, 4:52 AM MST, 19 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
552 AM MDT SAT MAY 31 2014

NMZ501>540-011200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
552 AM MDT SAT MAY 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
STORMS DEVELOPING SUNDAY AFTERNOON IN NORTHEAST NEW MEXICO NEAR
THE TEXAS AND OKLAHOMA STATE LINES MAY CONTAIN HAIL AND DAMAGING
WINDS.

FOR TUESDAY...GUSTY WINDS...LOW HUMIDITIES...AN UNSTABLE
ATMOSPHERE AND ABOVE NORMAL WARM TEMPERATURES WILL CONTRIBUTE TO
CRITICAL FIRE WEATHER OVER THE NORTHEAST HIGHLANDS AND ADJACENT
NORTHEAST PLAINS THROUGH EARLY TUESDAY EVENING.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SHY

Event by event

40 drought. Local standard time, as filed.

Drought, Northwest Plateau

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Northwest Plateau forecast zone
Reported by
Drought Monitor

Drought, Chuska Mountains

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Chuska Mountains forecast zone
Reported by
Drought Monitor

Drought, Far Northwest Highlands

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Far Northwest Highlands forecast zone
Reported by
Drought Monitor

Drought, Northwest Highlands

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Northwest Highlands forecast zone
Reported by
Drought Monitor

Drought, West Central Plateau

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
West Central Plateau forecast zone
Reported by
Drought Monitor

Drought, West Central Mountains

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
West Central Mountains forecast zone
Reported by
Drought Monitor

Drought, West Central Highlands

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
West Central Highlands forecast zone
Reported by
Drought Monitor

Drought, Southwest Mountains

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Southwest Mountains forecast zone
Reported by
Drought Monitor

Drought, San Francisco River Valley

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
San Francisco River Valley forecast zone
Reported by
Drought Monitor

Drought, San Juan Mountains

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
San Juan Mountains forecast zone
Reported by
Drought Monitor

Drought, Jemez Mountains

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Jemez Mountains forecast zone
Reported by
Drought Monitor

Drought, West Slopes of the Sangre de Cristo Mountains

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
West Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
Drought Monitor

Drought, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
Reported by
Drought Monitor

Drought, Southern Sangre de Cristo Mountains Above 9500 Feet

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Southern Sangre de Cristo Mountains Above 9500 Feet forecast zone
Reported by
Drought Monitor

Drought, East Slopes of the Sangre de Cristo Mountains

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
East Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
Drought Monitor

Drought, Upper Rio Grande Valley

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Upper Rio Grande Valley forecast zone
Reported by
Drought Monitor

Drought, Lower Chama River Valley

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Lower Chama River Valley forecast zone
Reported by
Drought Monitor

Drought, Santa Fe Metro Area

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Santa Fe Metro Area forecast zone
Reported by
Drought Monitor

Drought, Albuquerque Metro Area

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Albuquerque Metro Area forecast zone
Reported by
Drought Monitor

Drought, Lower Rio Grande Valley

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Lower Rio Grande Valley forecast zone
Reported by
Drought Monitor

Drought, Sandia/Manzano Mountains

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Sandia/Manzano Mountains forecast zone
Reported by
Drought Monitor

Drought, Estancia Valley

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Estancia Valley forecast zone
Reported by
Drought Monitor

Drought, Central Highlands

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Central Highlands forecast zone
Reported by
Drought Monitor

Drought, South Central Highlands

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
South Central Highlands forecast zone
Reported by
Drought Monitor

Drought, Upper Tularosa Valley

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Upper Tularosa Valley forecast zone
Reported by
Drought Monitor

Drought, South Central Mountains

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
South Central Mountains forecast zone
Reported by
Drought Monitor

Drought, Raton Ridge/Johnson Mesa

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Raton Ridge/Johnson Mesa forecast zone
Reported by
Drought Monitor

Drought, Far Northeast Highlands

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Far Northeast Highlands forecast zone
Reported by
Drought Monitor

Drought, Northeast Highlands

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Northeast Highlands forecast zone
Reported by
Drought Monitor

Drought, Union County

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Union County forecast zone
Reported by
Drought Monitor

Drought, Harding County

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Harding County forecast zone
Reported by
Drought Monitor

Drought, Eastern San Miguel County

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Eastern San Miguel County forecast zone
Reported by
Drought Monitor

Drought, Guadalupe County

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Guadalupe County forecast zone
Reported by
Drought Monitor

Drought, Quay County

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Quay County forecast zone
Reported by
Drought Monitor

Drought, Curry County

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Curry County forecast zone
Reported by
Drought Monitor

Drought, Roosevelt County

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Roosevelt County forecast zone
Reported by
Drought Monitor

Drought, De Baca County

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
De Baca County forecast zone
Reported by
Drought Monitor

Drought, Chaves County Plains

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Chaves County Plains forecast zone
Reported by
Drought Monitor

Drought, Eastern Lincoln County

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Eastern Lincoln County forecast zone
Reported by
Drought Monitor

Drought, Southwest Chaves County

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Southwest Chaves County forecast zone
Reported by
Drought Monitor

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526091, 526092, 526093, 526094, 526095, 526096, 526097, 526098, 526099, 526100, 526101, 526102, 526103, 526104, 526105, 526106, 526107, 526108, 526109, 526110, 526111, 526112, 526113, 526114, 526115, 526116, 526117, 526118, 526119, 526120, 526121, 526122, 526123, 526124, 526125, 526126, 526127, 526128, 526129, 526130.